Alert archive / California / Winter Storm Warnings in 2018

Winter Storm Warning 13, NWS Sacramento, CA

December 23, 2018

NWS Sacramento, CA issued this winter storm warning at Dec 23, 2018, 11:53 AM PST. It took effect at Dec 24, 2018, 10:00 AM PST. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 23, 2018, 11:53 AM PST (19:53 UTC)
In effect from
Dec 24, 2018, 10:00 AM PST
Expired
Dec 25, 2018, 6:21 AM PST
In force
20 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

059 
WWUS46 KSTO 231953
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
1153 AM PST Sun Dec 23 2018

...Moderate to Heavy Mountain Snow Monday into Early Christmas
Morning...

.A winter storm is expected to bring hazardous winter driving
conditions to the Northern Sierra Nevada and mountains of western
Plumas County Monday into early Christmas. The Interstate 80 and
Highway 50 corridors will likely experience travel delays and
chain controls. Holiday travelers should consider adjusting
travel times to avoid the heaviest snow, which is expected Monday
afternoon and evening. Snow levels will start out around
6500 feet and then lower to around 5000 feet Monday night, then 
down to around 4000 feet Christmas morning as snow intensity
decreases.

CAZ068-069-241200-
/O.UPG.KSTO.WS.A.0015.181224T1800Z-181225T1500Z/
/O.NEW.KSTO.WS.W.0013.181224T1800Z-181225T1500Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
1153 AM PST Sun Dec 23 2018

...WINTER STORM WARNING IN EFFECT FROM 10 AM MONDAY TO 7 AM PST
TUESDAY ABOVE 6000 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel conditions,
  including during the afternoon and evening commute on Monday. 
  Total snow accumulations of 8 to 12 inches, with localized 
  amounts up to 20 inches over higher peaks, are expected.

* WHERE...Western Plumas County, Lassen Volcanic National Park and
  the west slope of the northern Sierra Nevada including
  Interstate 80 over Donner Pass and Highway 50 over Echo Summit.

* WHEN...10 AM Monday to 7 AM Tuesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$
4 follow-up statements
827 
WWUS46 KSTO 241000
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
200 AM PST Mon Dec 24 2018

CAZ068-069-250000-
/O.CON.KSTO.WS.W.0013.181224T1800Z-181225T1500Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
200 AM PST Mon Dec 24 2018

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 7 AM PST TUESDAY ABOVE 6500 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel conditions,
  especially late this afternoon and this evening. Total snow
  accumulations of 8 to 18 inches across the higher passes, with
  localized amounts up to 2 feet over higher peaks, are expected.

* WHERE...Western Plumas County, Lassen Volcanic National Park and
  the west slope of the northern Sierra Nevada including 
  Interstate 80 over Donner Pass and Highway 50 over Echo Summit.

* WHEN...10 AM today to 7 AM Tuesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$
953 
WWUS46 KSTO 242226
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
226 PM PST Mon Dec 24 2018


CAZ068-069-251400-
/O.CON.KSTO.WS.W.0013.000000T0000Z-181225T1500Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
226 PM PST Mon Dec 24 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM PST TUESDAY
ABOVE 6500 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel 
  conditions, especially late this afternoon and this evening. 
  Total snow accumulations of 8 to 18 inches across the higher 
  passes, with localized amounts up to 2 feet over higher peaks, 
  are expected.

* WHERE...Western Plumas County, Lassen Volcanic National Park 
  and the west slope of the northern Sierra Nevada including 
  Interstate 80 over Donner Pass and Highway 50 over Echo Summit.

* WHEN...now until 7 AM Tuesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$
836 
WWUS46 KSTO 251138
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
338 AM PST Tue Dec 25 2018

CAZ068-251245-
/O.CAN.KSTO.WS.W.0013.000000T0000Z-181225T1500Z/
Western Plumas County/Lassen Park-
338 AM PST Tue Dec 25 2018

...WINTER STORM WARNING IS CANCELLED...

Snowfall has diminished over western Plumas county and the Lassen
Park area. Roads may still be hazardous through the morning hours
but no more significant snowfall accumulation is expected. 

$$

CAZ069-251500-
/O.CON.KSTO.WS.W.0013.000000T0000Z-181225T1500Z/
West Slope Northern Sierra Nevada-
338 AM PST Tue Dec 25 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM PST THIS
MORNING ABOVE 6500 FEET...

* WHAT...Plan on difficult travel conditions with snow covered
  roads through the early morning hours. Little additional snow
  accumulation is expected. 

* WHERE...West Slope Northern Sierra Nevada.

* WHEN...Until 7 AM today.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$
448 
WWUS46 KSTO 251421
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
621 AM PST Tue Dec 25 2018

CAZ069-251530-
/O.CAN.KSTO.WS.W.0013.000000T0000Z-181225T1500Z/
West Slope Northern Sierra Nevada-
621 AM PST Tue Dec 25 2018

...WINTER STORM WARNING IS CANCELLED...

Showers have mainly ended over the Northern Sierra this morning.
Therefore, the winter storm warning has been cancelled. Be aware
that Northern Sierra roads are likely to remain snow covered and
slippery at least through the morning hours and the chain
restrictions may remain in place for several hours. 

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at Dec 23, 3:21 AM PST, 8 hours 32 minutes earlier.

Area forecast discussion, Dec 23, 3:21 AM PST, 8 hours 32 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
321 AM PST Sun Dec 23 2018

.SYNOPSIS...
Light precipitation across Norcal today. Heavier precipitation
Monday (Christmas Eve) with moderate to heavy snow bringing
mountain travel impacts over the northern Sierra and mountains of
western Plumas County into the early morning hours on Tuesday
(Christmas Day). Light lingering mountain snow showers possible
Wednesday and Thursday.

&&

.DISCUSSION...
Lots of cloudiness along with some areas of light precipitation
across the region early this morning as fast zonal flow across the
eastern Pacific impinges on NorCal and displaces the ridge
eastward. Beneath the higher clouds, stratus remains banked up
along the eastern edge of the Central Valley from about the
eastern suburbs of Sacramento southward into the San Joaquin
Valley. Temperatures are considerably milder across most of the
region compared to 24 hours ago and range from the upper 20s to
mid 30s in the mountain valleys to mainly the 40s elsewhere.

Light amounts of QPF are expected today, mainly over the mountains
and to the north of Sacramento in the valley, as warm-advection
continues ahead of the stronger system for tomorrow. Snow levels
will be around 5500-6500 feet with around 1-3 inches of snowfall
accumulation possible across the higher elevations.

Little change in the details for Monday's stronger system other
than raising snow levels slightly ahead of the cold front.
Precipitation will increase over the mountains during the day, but
the bulk of the rain in the valley will occur during the afternoon
and evening as the frontal band sweeps southward. Strong forcing
and increasing instability may allow for some embedded
thunderstorms with enhanced rain rates with the front, but its
rather quick movement should limit overall rain amounts at any
one location. We'll continue to monitor.

Peak snowfall in the northern Sierra is expected Monday afternoon
and evening with the likelihood for travel impacts across the
passes with 8-12 inches of snowfall accumulation expected. A
Winter Storm Watch remains in effect.

Upper low shifts east by early Christmas morning, so a
significant drop off in precipitation should occur early,
especially in the valley. Brisk northerly flow will bring drying
and clearing Christmas Day into Wednesday except for some
lingering showers possible across the highest elevations.

&&

.EXTENDED DISCUSSION (Thursday THROUGH Sunday)
Little in the way of sensible weather in the extended period. A
shortwave trough over the Pacific Northwest may bring some light
precipitation Thursday into Friday over the southern Cascades
area. No impacts are expected at this time. An amplified
positively tilted trough will dig into the southwest US by Friday
and any precipitation will push south of Northern California
leaving dry conditions by Friday afternoon. Breezy, northerly
winds still look likely for Thursday and Friday afternoons with an
increased pressure gradient setting up over the Sierra during
these times. By Sunday, models vary considerably and have kept a
dry forecast going through the end of the weekend.

&&

.AVIATION...
Localized MVFR/IFR ceilings possible through the afternoon due to
light rain and mist. Thick, high clouds continue to overspread
the area ahead of an approaching weather system. More light
precipitation possible overnight tomorrow over the mountains and
northern Sacramento Valley. Winds generally less than 10 kts.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Monday morning through Tuesday morning
for West Slope Northern Sierra Nevada-Western Plumas
County/Lassen Park.

&&

Nearby

Winter Storm Warnings in California, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.